Alert archive / Hawaii / Tornado Warnings in 2025

Tornado Warning 1, NWS Honolulu, HI

December 19, 2025Kauai County, Hawaii

NWS Honolulu, HI issued this tornado warning at Dec 19, 2025, 6:38 AM HST for Kauai County, Hawaii. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 19, 2025, 6:38 AM HST (16:38 UTC)
Expired
Dec 19, 2025, 7:00 AM HST
In force
22 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 64 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 4.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2025-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2025-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
611 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

297 
WFHW50 PHFO 191638
TORHFO
HIC007-191700-
/O.NEW.PHFO.TO.W.0001.251219T1638Z-251219T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Honolulu HI
638 AM HST Fri Dec 19 2025

The National Weather Service in Honolulu has issued a

* Tornado Warning for...
  Niihau in Kauai County in Hawaii...

* Until 700 AM HST.

* At 637 AM HST, a severe thunderstorm capable of producing a tornado
  was located 36 miles southwest of Barking Sands, moving northeast
  at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Damage to roofs, windows, and vehicles will 
           occur. Tree damage is likely.

* This tornadic thunderstorm will remain over sparsely populated
  areas of Niihau in Kauai County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 2188 16023 2192 16019 2197 16012 2190 16008
      2188 16011 2187 16016 2178 16021 2181 16025
TIME...MOT...LOC 1637Z 238DEG 14KT 2182 16029 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SP
1 follow-up statement
947 
WWHW50 PHFO 191659
SVSHFO

Severe Weather Statement
National Weather Service Honolulu HI
659 AM HST Fri Dec 19 2025

HIC007-191708-
/O.EXP.PHFO.TO.W.0001.000000T0000Z-251219T1700Z/
Niihau in Kauai HI-
659 AM HST Fri Dec 19 2025

...THE TORNADO WARNING FOR NIIHAU IN KAUAI COUNTY WILL EXPIRE AT 700
AM HST...

The tornadic thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire.

&&

LAT...LON 2188 16023 2192 16019 2197 16012 2190 16008
      2188 16011 2187 16016 2178 16021 2181 16025
TIME...MOT...LOC 1658Z 238DEG 14KT 2186 16021 

$$

SP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this tornado warning went out at Dec 19, 5:11 AM HST, 1 hour 27 minutes earlier.

Area forecast discussion, Dec 19, 5:11 AM HST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
511 AM HST Fri Dec 19 2025

.UPDATE...
Thunderstorms have been added to the forecast for the central
islands (Maui County and Oahu) and the surrounding waters, as
thunderstorms have developed and are moving northward.

&&

.SYNOPSIS...
A weakening trough near Kauai will continue to bring showers to
the Garden Isle today. Additional moisture moving into the islands
will continue the chance for showers statewide through the
weekend. Southerly winds through the weekend will give way to
returning trade winds Monday, which will carry showers into the
islands early next week.

&&

.SYNOPSIS...
A weakening trough near Kauai will continue to bring showers to
the Garden Isle today. Additional moisture moving into the islands
will continue the chance for showers statewide through the
weekend. Southerly winds through the weekend will give way to
returning trade winds Monday, which will carry showers into the
islands early next week.

&&

.DISCUSSION...
A northeast to southwest oriented trough near Kauai brought
showers and thunderstorms to the area overnight. While additional
showers and even some thunderstorms remain possible, the main
threat for flooding has diminished, and so the Flood Watch was
cancelled this morning.

The forecast has been updated to trend towards the National Blend
of Models (NBM), however there haven't been any significant
changes with the morning package. A change for today has been an
increase in PoP for the central islands (Maui County and Oahu).
The NBM appears to have locked on to an area of clouds and showers a
little over 100 miles south of Oahu at 330 am, that is moving
north. Thunderstorms remain in the forecast for today over and
around Kauai, however there are some indicators in the models to
suggest that thunderstorms could still be possible tonight and
tomorrow, and even over the central islands. However there is
conflicting guidance, so confidence is low, so have left
thunderstorms only in for today near Kauai.

The trough is expected to weaken over the next 24 hours, although
southerly winds will continue over the region. This will continue
to bring moisture up over the islands into Saturday. A surface low
developing about 1100 miles northwest of Kauai on Saturday will
help to bring additional moisture northward, however the low is
expected to stay far to the northwest of the islands, so not
expecting those showers to impact us.

Sunday should see our winds become southeasterly, and by Monday
we expect to see trade winds filtering back into the islands. As
the trade winds build back, moisture upstream will be carried in
on the trades, bringing showers back to the more typical windward
and mauka areas. During the second half of the week, the high
pressure responsible for the returning trades is expected to be
sinking southward, which will shift our winds to a more
southeasterly direction. Will need to monitor future models runs
to determine any significant changes in shower .

&&

.AVIATION...
The trough near Kauai continues to bring clouds and showers to
Kauai in the southerly flow near the islands. AIRMET Sierra is in
effect for Kauai for the resulting mountain obscuration, and that
is expected to continue through much of the day. Clouds and
showers are possible today over the remaining islands,
particularly over Oahu and the islands of Maui County. These
clouds and showers could at times produce mountain obscuration or
MVFR conditions, which could result in those areas being placed
under an AIRMET. Anticipate the Big Island to remain mostly under
VFR conditions today.

&&

.MARINE...

A surface trough, near Kauai, will continue to bring scattered to
numerous showers to much of the coastal waters today with
isolated thunderstorms possible over the western waters. Aside
from any gusty winds associated with passing thunderstorms,
generally gentle to locally moderate southerly winds will prevail
east of the trough. The Small Craft Advisory (SCA) for waters
surrounding Kauai and Oahu has been cancelled, as combined seas
have lowered below advisory levels (10 ft). By late this weekend,
easterly trade winds will gradually build from east to west with
the potential for SCA conditions over the windier waters and
channels around Maui County and the Big Island. Expect trades to
strengthen further early next week as surface high pressure builds
to the north.

The current moderate, medium period, north northwesterly swell
(340-350 deg) peaked yesterday evening and has been slowly fading
since. Thus, the High Surf Advisory (HSA) for north and west
facing shores of Niihau, Kauai, Oahu, Molokai, and north facing
shores of Maui has been cancelled. However, this north northwest
swell will remain elevated today and keep surf just shy of
advisory levels through early Saturday. A moderate, medium
period, northerly swell is progged to enter the waters late
Saturday and may bump surf back up to near advisory levels
Saturday night into Sunday. Sunday night into early next week, the
swell fades and should allow surf to drop to below seasonal
averages.

East facing shores will remain small given the lack of trade winds
upstream of the islands, but areas exposed to the north swell
will see an uptick through the rest of the week. As trade winds
gradually strengthen later this weekend, east facing shores could
become rough and choppy Sunday through early next week. Surf along
south facing shores will remain small through remain flat to tiny
through the weekend into early next week.

&&

.FIRE WEATHER...
Showers will continue, along with light southerly winds and
generally high relative humidities. This will keep conditions
below critical fire thresholds through the next few days. Longer
range forecast show little chance for dangerous fire weather well
into next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...M Ballard
DISCUSSION...M Ballard
AVIATION...M Ballard
MARINE...Thomas

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 4:19 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 18, 9:03 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 19, 6:24 AM HSTSpecial Marine WarningHFO2 hr
Dec 19, 8:22 AM HSTSpecial Weather StatementHFOKauai38 min
Dec 19, 8:23 AM HSTSpecial Marine WarningHFO30 min
Dec 19, 8:26 AM HSTAreal Flood AdvisoryHFOKauai63 min
Dec 19, 11:28 AM HSTAreal Flood AdvisoryHFOHonolulu53 min

Nearby

Tornado Warnings in Hawaii, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.